Others
thumbnail
Parent139299Virginia
Sat, Feb 24, 2024

Very lethargic after having yearly shots yesterday. Has not peed at all today & wont eat or drink.


Create an account to access Dr. Thompson’s answer to this concern.

The vet's response to this question is only available to members of Dr.Tail Create a new account to access +100K cases in Dr.Tail.

  • 24/7 priority consultations
  • Analysis of the cause of the issue
  • Home treatments and care tips
  • Guidelines for vet visits
  • Vet experts matched to your needs
or continue with
vet-thumbnail
ONLINE
Dr. Thompson
Veterinarian

It's not uncommon for dogs to experience some lethargy after receiving vaccinations, as their immune system is responding to the vaccine. However, the lack of urination, refusal to eat or drink, and persistent lethargy for a full day are concerning symptoms.

The vaccines your dog received, Rabies and Heartworm, are essential for his health, but like any medical intervention, they can sometimes lead to side effects. The symptoms you're observing could be a reaction to the vaccines, which can range from mild to severe. In mild cases, dogs might just feel a bit off for a day or two, but in more severe cases, they can experience symptoms like you're describing.

Given that your dog hasn't urinated all day, it's important to ensure he doesn't become dehydrated. Dehydration can exacerbate the situation and lead to more serious complications. To encourage drinking, you can offer fresh water and even try adding a bit of low-sodium chicken broth to make it more appealing. However, do not force water if your dog is resistant, as this could cause additional stress or aspiration.

For food, you can try offering a bland diet, such as boiled chicken and rice, which can be easier on the stomach. Sometimes, the smell of warm food can stimulate appetite. However, if he continues to refuse food, this is a sign that he's not feeling well.

It's also important to check the injection site for any signs of swelling, redness, or pain, which could indicate a localized reaction to the vaccine. Gentle massage or a warm compress can help alleviate discomfort if a localized reaction is present.

If your dog's condition doesn't improve, or if he shows any signs of worsening, such as vomiting, diarrhea, difficulty breathing, swelling of the face or limbs, hives, or collapse, these are indications that he needs immediate veterinary attention. These could be signs of a more serious vaccine reaction or another underlying issue.

In the meantime, keep him comfortable in a quiet, warm space and monitor his behavior closely. If he seems to be in distress or his condition does not improve, it's crucial to seek veterinary care as soon as possible.

Remember, it's better to be cautious with these symptoms, as they can sometimes indicate a more serious condition that requires prompt treatment. If you have any additional questions, please don't hesitate to come back to us! Thank you.